Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have itching over upper hand and on back and after scratching. Took allegra 180mg. Any advice?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I am having itching over upper hand and on back and after scratching by finger red rashes.I took allegra 180mg for 10 days in morning but it was calm for 6-8 hrs and started iching at evening.I again started Lorfast melt 10 mg twice in morning and evening but after 6 hrs of taking medicine it started itching.Presently from yesterday I started lorfast melt 10 mg thrice but it is not covering and after 6 hrs itching started.Please advice.
Posted Wed, 31 Oct 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 1 hour later

Thanks for writing in.

The symptoms you are describing can be due to Urticaria .If it is of more than 6 months duration it is called chronic Urticaria.

Its cause needs to be investigated . You should undergo a basic blood workup like
Complete blood count, absolute eosinophil count, Liver kidney function test and thyroid function test.
Apart from this some persons have allergy to particular foods.If that specific food are eliminated from diet,the itching usually stops.Most common foods to which allergy is detected are brinjal,tomato,pulses,banana, artificial colors, sweeteners,preservatives,bakery products like bread,paav,cake milk ,eggs etc.

Do you have allergy to any of these?
Do you have any other disease like diabetes/thyroid?
Are you on any other drugs?

Allegra contains Fexofenadine and Lorfast contains Loratadine it is an antihistamine drug used to treat allergies, and marketed for its non-sedating properties.
You can take sedative antihistaminic like hydroxyzine in night (tab PRU 25mg) in night time .In day time you can take non sedative antihistaminic like ALLEGRA 180 or XXXXXXX 10 mg.

Also a short course of low dose oral steroids will be helpful in your case to cover the extreme itching.Also the antihistaminic drugs should be taken for 3 months continuously to deplete the production of histamine in the body.Histamine is the biochemical in body which causes itching.Once a full course is taken its level will go down and the dose of antihistaminic can be tapered slowly.

Please answer the above questions to help you better.
I will be available for follow up.

Anticipating your response.

MD Dermatology

Above answer was peer-reviewed by
Follow-up: Have itching over upper hand and on back and after scratching. Took allegra 180mg. Any advice? 52 minutes later
Dear sir,All blood tests done time to time was found normal.Uric acid and chlostrol are on border.Blood sugar found normal done 3-4 months earlier.Thyroid fuction test no done.Age-57 yrs,wt-80 kg,ht-5 ft.7 inch.BP-130/94
No any food allergy found till now.
Drugs taken-citalopram 10mg once,Trazine H-half tab once -anti deprassant.

At every time Rashes seen on back in circular form.2dly near neck and 3rdly on upper portion of both hands.This time this symptoms is for last 1 month.
Sir,write me the doses of loratadine/allegra/hydroxyzine/steroids with doses and period.
Answered by Dr. Sudarshan 10 hours later
Hi again,

Thanks for the details.

You need to do a thyroid function test (T3,T4,TSH).Also you might need to undergo Allergy test to detect the substance you are allergic to .

Also hydroxyzine (is tab. PRU 25mg) in night time .In day time you can take non sedative antihistaminic like ALLEGRA (180mg) or XXXXXXX 10 mg 1 tab in morning .
Loratidine (is ALASPAN 10mg) is also to be taken in morning.You can take 1 tablet in morning and PRU at night for 1 month continuously.

Steroids are prescription drugs are to be taken under supervision of dermatologist only.If you are comfortable with above mentioned antihistaminics then steroids will not be necessary.

Autologus serum therapy and immunotherapy are the new options and are available at dermatology clinics.These are useful when urticaria is not responding to general treatment.

Hope this helps.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor